Ohio, 2020

Tornadoes in Ohio, January 11, 2020

January 11, 2020 · NWS ILN · 2 events in 1 county or zone

A line of showers and embedded thunderstorms moved quickly east across the Miami Valley during the evening hours. A couple of these storms produced brief, weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of showers and embedded thunderstorms moved quickly east across the Miami Valley during the evening hours. A couple of these storms produced brief, weak tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 11, 7:31 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 11, 7:31 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
731 PM EST Sat Jan 11 2020

.SYNOPSIS...
A strong low pressure system will lift northeast across the
region tonight. This will bring rain and more gusty winds to
the region. A cooler and drier airmass settles into the region
for Sunday and Monday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Strong convective line has pushed into eastern Ohio and West
Virginia. Behind it stratiform rain is still affecting the
region ahead of a cold front. Models continue to eject the H5
s/w up the Ohio Valley tonight. As the trof kicks east, it takes
on a negative tilt. In response to this energy, a secondary low
in wrn TN, lifts north along the front and deepens rapidly. As
it passes by late this evening and overnight, strong winds aloft
will be mixed down bringing strong gusts again. As a result,
expect to see winds 50 to 60 mph range across the northwest 2/3
of the fa. In the southeast part of the fa, expect some gusts 40
to 45 mph.

The precipitation will end from southwest to northeast with the
passage of the surface low. More seasonal temperatures will work
in by morning. Lows will fall into the lower 30s in the
northwest increasing to the lower 40s in the far southeast.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
The surface low will lift quickly off to our northeast Sunday
morning, as a weak surface ridge lifts the area. Low level
moisture will linger, keeping clouds in the region, but dry
conditions are expected. Highs will range from the upper 30s in
the northwest to around 50 in the southeast.

Dry conditions will continue Sunday night, with lows in the mid
to upper 30s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A generally dry forecast in the extended period will have a low
chance of rain occurring Monday night into early Tuesday, primarily
along and south of the Ohio River. This is due to  an open feed of
moisture from the Gulf interacting with zonal southwest flow to
create a convergent area along the Appalachians. The bulk of the
area should remain dry albeit cloudy. Wednesday will see the
southern moisture begin to interact with a stronger upper level
shortwave that will quickly dry things out in the evening. A higher
threat of a steady or heavier rain will occur Friday as another
surface low ejects northeast through the Ohio Valley ahead of a
digging longwave trough aloft.

Temperatures will feel cooler but remain well above normal for the
bulk of this period. Thursday and Thursday night will be the coolest
with readings approaching normals for this time of year. Otherwise,
overnight low temperatures will generally be at the normal high
temperatures that are expected.

Timing of any rain during this period remains in question but the
overall pattern appears to not have any significant wrenches being
thrown in to confuse matters.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Low pressure over eastern Indiana will move northeast into
northern Ohio over the next few hours, dragging a cold front
with it. Showers will continue ahead of and along the front.
More significantly, wind gusts will continue to increase,
perhaps reaching 40 knots or above as the front passes (along
with a wind shift) during the mid to late evening across the TAF
sites. Strong gusty winds will continue for the first part of
the overnight, before diminishing late at night. MVFR cigs will
also form this evening, and latest guidance suggests low level
moisture lingering where MVFR cigs are likely to continue into
the day on Sunday.

OUTLOOK...MVFR ceilings will persist into Monday.

&&

.CLIMATE...
Maximum Temperature Records for Today...

Cincinnati: 67 ties the old record of 67 set in 1890.
Dayton: 67 breaks the old record of 59, previously set in 2018,
2017 and 2013.
Columbus: 71 breaks the old record of 66, previously set in
1890 and 1886.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...High Wind Warning until 4 AM EST Sunday for OHZ026-034-035-
     042>046-051>056-060>065-070>072-077-078.
     Wind Advisory until 7 AM EST Sunday for OHZ073-074-079>082-088.
KY...High Wind Warning until 4 AM EST Sunday for KYZ089>096.
     Wind Advisory until 7 AM EST Sunday for KYZ097>100.
IN...High Wind Warning until 4 AM EST Sunday for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...JGL/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...Franks
AVIATION...BPP/Sites
CLIMATE...BPP/Sites
Hazardous weather outlook, Jan 11, 8:54 PM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
854 PM EST Sat Jan 11 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-121000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
854 PM EST Sat Jan 11 2020

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 11, 9:57 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
957 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     NON-TSTM WND GST KHAO HAMILTON APT       39.36N 84.52W
01/11/2020  M54 MPH          BUTLER             OH   AWOS

&&

CH

The radar

The Cincinnati radar (KILN), 76 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Miami

When
January 11, 10:11 PM EST to 10:13 PM EST
Where
Miami County, 1.97 mi SW of Troy to 1.22 mi ENE of Troy
Rating
EF0
Path length
3.1 mi
Path width
350 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
40.031, -84.227

The tornado touched down initially in the southwest portions of the city of Troy and moved northeast through the center of the city. It then crossed the Great Miami River before it weakened and lifted in the far northeast portions of the city.

Much of the damage was confined to trees and roofs, both residential and commercial, as the tornado moved through the city. To the west of the Great Miami River, damage was more intermittent and weak in comparison to areas east of the Great Miami River, where more concentrated and significant tree and roof damage was noted. In particular, areas near Troy High School and along and east of North Market Street saw the most concentrated and higher end structural damage to roofing material. This included the far eastern portions of the downtown area which saw several businesses lose all or portions of their roofs.

Damage was tornadic in nature, especially on the east side of the Great Miami River, where convergent tree damage was easily noted before the tornado rapidly weakened as it left the city. Damage along the path was consistent with wind speeds ranging from 65 to 80 mph, again with the highest wind speeds estimated on the east side of the Great Miami River.

Tornado, Miami

When
January 11, 10:15 PM EST to 10:21 PM EST
Where
Miami County, 2.89 mi E of Farrington to 2.33 mi ENE of Fletcher
Rating
EF0
Path length
6.34 mi
Path width
175 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.106, -84.176

The tornado first touched down on the north side of East Peterson Road, about 4 miles southwest of Fletcher. It then crossed North Union Shelby Road, moved across the Big Woods Reserve, and then moved across the far southeast portions of the town of Fletcher. The tornado lifted about 2 miles northeast of Fletcher in an open field after it removed a portion of a barn roof on Snyder Road.

Damage consisted mainly of broken and snapped off trees and roof damage to barns and outbuildings. Snapped electrical poles were assessed on the east side of Fletcher. Residential structures were impacted either with shingle and soffit removal, or with trees having fallen on them.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyThe tornado archive for Ohio, 2020Warnings in Ohio, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864254, 864255.